Texas, 2023Excessive Heat in Texas, August 6 to 28, 2023
August 6 to 28, 2023 · NWS EWX · 7 events in 7 counties and zones
Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 6, 12:46 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 6, 12:46 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
146 PM CDT Sun Aug 6 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Tonight through Monday night)
Issued at 139 PM CDT Sun Aug 6 2023
Persistent and strong upper ridge remains centered across the
southern/southwestern CONUS with 500 heights near 600dm to our west.
With no end in sight to the ridge leaving South-Central Texas, very
hot and dry conditions are expected to continue in the short-term.
Temperatures this afternoon are already in the upper 90s to 103
degrees and highs later today should peak in the 100-110 degree
range. The warmest temperatures will continue to be in the
southwestern counties. Lows tonight will be in the middle 70s to
near 80 with some partly cloudy skies possible with potential
nocturnal stratus. Hot and dry conditions tomorrow will be very
similar to that of today. Have extended the heat products with the
same configuration for tomorrow. Have also extended the Red Flag
Warning for tomorrow. Dewpoints should be a bit less in the eastern
counties and have added Lee, Fayette, Gonzales, and Wilson County to
the Warning. Future shifts will likely issue the upcoming RFD for
the remainder of the area once the current Fire Danger Statement
expires this evening.
&&
.LONG TERM...
(Tuesday through Sunday)
Issued at 139 PM CDT Sun Aug 6 2023
Dry and hot weather conditions continue for the extended forecast
period. The subtropical high pattern stays over our area for the
next several days with no rain expected. High temperatures are
likely to be running between the upper 90s across some locations
over the Hill Country, around 104 to 106 along the Interstate 35 and
up to 110 across the southwest of the local area. Heat headlines are
likely to be issued each day of the extended forecast period.
Therefore, the heat is one of the concerns for this week.
The other concern is fire weather as dry and hot conditions combine
with moderate winds bring the potential for fires to ignite and
spread quickly during the afternoons and evenings. By Thursday, the
subtropical high remains over our area while several upper level
short waves move across northern Texas. This setup helps the winds
to increase in addition to the passage of the sea breeze for possible
gusts of 25 to 35 mph. In summary, expect fire weather products
including Red Flag Warnings to be issued for parts of South Central
Texas through the extended forecast time frame.
By Friday into next weekend, very little changes expected as far as
dry and hot weather conditions go.
&&
.AVIATION...
(18Z TAFS)
Issued at 1200 PM CDT Sun Aug 6 2023
After a brief period of MVFR ceilings this morning at the I35 sites,
VFR conditions have quickly returned to the terminals this afternoon.
Winds today will be from the south/southeast with speeds around 12
knots. As with previous nights, the seabreeze should bring higher
wind speeds during the late evening hours for the I35 sites. There is
a small chance of additional MVFR ceilings tomorrow morning and will
just show a SCT015 group to show that low threat for now.
&&
.FIRE WEATHER...
Issued at 211 AM CDT Sun Aug 6 2023
A Red Flag Warning and Fire Danger Statement will be remain in
effect for the remainder of this afternoon and evening as minimum
relative humidities remain generally in the 20 to 30 percent range
and wind speeds remain near 10-15 mph, with higher speeds and gusts
expected in the evening hours with the arrival of the sea breeze.
Tomorrow should be very similar to that as of today with slightly
drier conditions east of I35. Have issued a new Red Flag Warning for
Monday and have added Lee, Fayette, Gonzales and Wilson County. Wind
speeds will increase next week though and could lead to critical
fire weather conditions across the entire area Tuesday into
Wednesday. Residents across all of South-Central Texas are urged to
exercise extra care with any outdoor activities that could
inadvertently ignite a wildfire.
&&
.CLIMATE...
Issued at 211 AM CDT Sun Aug 6 2023
(High temperature records for selected dates)
8/06 8/07 8/08
AUS 104/2013 106/2003 108/2003
ATT 105/2013 108/2003 110/2003
SAT 105/2013 104/2013 104/2013
DRT 107/1964 106/1964 105/2003
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 79 107 79 106 / 0 0 0 0
Austin Bergstrom Intl Airport 77 105 77 104 / 0 0 0 0
New Braunfels Muni Airport 78 105 75 105 / 0 0 0 0
Burnet Muni Airport 78 105 76 104 / 0 0 0 0
Del Rio Intl Airport 82 109 81 107 / 0 0 0 0
Georgetown Muni Airport 79 106 78 104 / 0 0 0 0
Hondo Muni Airport 75 105 76 105 / 0 0 0 0
San Marcos Muni Airport 78 105 75 105 / 0 0 0 0
La Grange - Fayette Regional 79 104 78 103 / 0 0 0 0
San Antonio Intl Airport 79 105 78 104 / 0 0 0 0
Stinson Muni Airport 78 107 79 105 / 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Uvalde-
Williamson-Wilson.
Excessive Heat Warning from noon to 9 PM CDT Monday for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Uvalde-
Williamson-Wilson.
Heat Advisory until 9 PM CDT this evening for Bandera-Blanco-Dimmit-
Edwards-Gillespie-Kendall-Kerr-Kinney-Maverick-Real-Val Verde-
Zavala.
Heat Advisory from noon to 9 PM CDT Monday for Bandera-Blanco-
Dimmit-Edwards-Gillespie-Kendall-Kerr-Kinney-Maverick-Real-Val
Verde-Zavala.
&&
Short-Term...29
Long-Term...17
Aviation...29Hazardous weather outlook, Aug 6, 12:37 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
137 PM CDT Sun Aug 6 2023
TXZ171>173-183>194-202>209-217>225-228-071845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
137 PM CDT Sun Aug 6 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...This Afternoon And Tonight.
Dangerously hot temperatures and heat index values are expected
this afternoon into the early evening across South Central Texas.
Excessive Heat Warnings or Heat Advisories are in effect for
all of South Central Texas from noon until 9 PM CDT. There
remains a risk for heat related illnesses for those spending
extended time outdoors and not taking proper precautions.
Increased fire danger will continue across South Central Texas
today. Drought cured fuels, hot temperatures, low humidity and
occasionally breezy winds in the afternoon and evening may combine
to produce fires that spread rapidly and exhibit high resistance
to control. A Red Flag Warning is in effect today for portions of
the I-35 corridor and Hill Country and a Fire Danger Statement is
in effect for the rest of the area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Dangerously hot temperatures and heat index values are expected
each afternoon into early evening across South Central Texas
through the upcoming week. Excessive Heat Warnings and Heat
Advisories are in effect on Monday and additional heat headlines will
likely be needed for portions of the region during the remainder
of the upcoming week. There remains a risk for heat related
illnesses for those spending extended time outdoors and not taking
proper precautions.
Increased fire danger will continue across South Central Texas
through the upcoming week with a Red Flag Warning in effect for
portions of the area on Monday. Additional Red Flag Warnings are
expected this week. Winds are expected to peak in speed Wednesday
and Thursday leading to even more critical conditions likely.
Drought cured fuels, hot temperatures, low humidity and
occasionally breezy winds in the afternoon and evening may combine
to produce fires that spread rapidly and exhibit high resistance
to control.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Excessive Heat, Uvalde
- When
- August 6, 3:00 PM CST to August 17, 9:00 PM CST
- Where
- Uvalde forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.357, -99.762 (the zone’s center; the record gives no point)
Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.
Excessive Heat, Edwards
- When
- August 6, 3:00 PM CST to August 18, 9:00 PM CST
- Where
- Edwards forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.983, -100.305 (the zone’s center; the record gives no point)
Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.
Excessive Heat, Real
- When
- August 6, 3:00 PM CST to August 18, 9:00 PM CST
- Where
- Real forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.832, -99.822 (the zone’s center; the record gives no point)
Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.
Excessive Heat, Frio
- When
- August 7, 3:00 PM CST to August 19, 9:00 PM CST
- Where
- Frio forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.868, -99.108 (the zone’s center; the record gives no point)
Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.
Excessive Heat, Williamson
- When
- August 7, 3:00 PM CST to August 28, 9:00 PM CST
- Where
- Williamson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.
Excessive Heat, Kendall
- When
- August 7, 3:00 PM CST to August 28, 9:00 PM CST
- Where
- Kendall forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.945, -98.712 (the zone’s center; the record gives no point)
Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.
Excessive Heat, Fayette
- When
- August 9, 3:00 PM CST to August 27, 9:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.877, -96.920 (the zone’s center; the record gives no point)
Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 6, 20232 deaths · 2 injured · $119,000 · 65 kt wind · 14 events
- Damaging Winds and Lightning Strike in Alabama, August 6, 2023$246,000 · 56 kt wind · 78 events
- Tornadoes and Flash Flooding in Illinois, August 6 to 7, 2023EF2 · 29 events
- Excessive Heat in Florida, August 6 to 9, 202383 events
- Damaging Winds in Georgia, August 6, 2023$50,000 · 60 kt wind · 49 events
- Damaging Winds in South Carolina, August 6 to 7, 2023$18,000 · 60 kt wind · 63 events
- Flash Flood and Hail in Indiana, August 6 to 7, 2023$145,000 · 1 in hail · 7 events
- Heat in Texas, August 6 to 10, 202352 events
- Tornadoes and Damaging Winds in Indiana, August 6 to 7, 2023EF1 · 24 events
- Excessive Heat and Heat in Texas, August 6 to 10, 202344 events
- Damaging Winds in Illinois, August 6 to 7, 2023$48,000 · 56 kt wind · 4 events
- Excessive Heat in Louisiana, August 6, 202336 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134128, 1134131, 1134134, 1134129, 1134138, 1134139, 1134130.